The cardioactive steroid (CAS) that is most likely to be encountered is digoxin, which is still used clinically, but CAS are also present in animals such as the Bufo toad and in many plants, including foxglove, oleander, lily of the valley, and red squill. The effects of acute toxicity are similar regardless of the source. Acute toxicity with CAS almost always causes GI symptoms and the absence of nausea or vomiting makes clinically significant CAS toxicity unlikely. Hyperkalemia is an important prognostic indicator although the cause of mortality is not elevated serum potassium and correction of hyperkalemia does not affect survival. Calcium administration should be avoided in CAS poisoned patients due to theoretical concerns of cardiac dysrhythmias after administration of calcium salts in CAS poisoned patients (“stone heart” phenomenon).
CAS poisoned patients can present in any dysrhythmia (except for rapidly conducted supraventricular rhythms) with AV block being the most common. A serum digoxin level should be obtained. GI decontamination is appropriate, especially if there is a delay in definitive management. The mainstay of treatment for CAS poisoning is digoxin-specific antibody fragments (trade names Digibind and Digifab). If the patient has been treated for hyperkalemia prior to administration of digoxin-specific Fab, the potassium should be monitored closely as significant hypokalemia can occur. Electrical cardioversion may be performed for unstable tachydysrhythmias but there is a high failure rate if digoxin-specific Fab is not given. Transvenous pacing appears to increase the risk of fatal dysrhythmias and should be avoided.
Hack JB. Chapter 64. Cardioactive Steroids. In: Nelson LS, Lewin NA, Howland M, Hoffman RS, Goldfrank LR, Flomenbaum NE. eds. Goldfrank’s Toxicologic Emergencies, 9e . New York, NY: McGraw-Hill; 2011. http://accessemergencymedicine.mhmedical.com/content.aspx?bookid=454&Sectionid=40199460. Accessed December 01, 2014.
Howland M. Antidotes in Depth (A20): Digoxin-Specific Antibody Fragments. In: Nelson LS, Lewin NA, Howland M, Hoffman RS, Goldfrank LR, Flomenbaum NE. eds. Goldfrank’s Toxicologic Emergencies, 9e . New York, NY: McGraw-Hill; 2011. http://accessemergencymedicine.mhmedical.com/content.aspx?bookid=454&Sectionid=40199461. Accessed December 01, 2014.